Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX

May 17, 2018Brewster County, Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 17, 2018, 5:43 PM CDT for Brewster County, Pecos County, Terrell County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 5:43 PM CDT (22:43 UTC)
Expired
May 17, 2018, 6:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

Counties Brewster County, TX, Pecos County, TX, Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 222 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 6:06 PM CDTHAIL 1.75Sanderson, TXHAIL OCCURRED BWTWEEN 606 PM AND 620 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1553 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS54 KMAF 172243
SVRMAF
TXC043-371-443-172345-
/O.NEW.KMAF.SV.W.0049.180517T2243Z-180517T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
543 PM CDT THU MAY 17 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Pecos County in southwestern Texas...
  East central Brewster County in southwestern Texas...
  Southwestern Terrell County in southwestern Texas...

* Until 645 PM CDT.

* At 542 PM CDT, a severe thunderstorm was located 14 miles northwest
  of Sanderson, moving southeast at 25 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Sanderson and Terrell County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3020 10272 3048 10255 3040 10190 2987 10226
      2988 10232 2986 10232 2986 10235 2977 10238
      2976 10241 2979 10249 2978 10251 2977 10251
      2975 10255 2977 10257 2975 10258 2974 10263
TIME...MOT...LOC 2242Z 312DEG 23KT 3031 10254 

HAIL...2.00IN
WIND...70MPH
 
$$

03
1 follow-up statement
932 
WWUS54 KMAF 172326
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT THU MAY 17 2018

TXC043-371-443-172345-
/O.CON.KMAF.SV.W.0049.000000T0000Z-180517T2345Z/
Pecos TX-Brewster TX-Terrell TX-
626 PM CDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTH CENTRAL PECOS...EAST CENTRAL BREWSTER AND SOUTHWESTERN
TERRELL COUNTIES...

At 622 PM CDT, a severe thunderstorm was located near Sanderson,
moving southeast at 25 mph.

HAZARD...Golf ball size hail.

SOURCE...Law enforcement.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Areas along Highway 90 south of Sanderson. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3001 10266 3035 10249 3040 10190 2987 10226
      2988 10232 2986 10232 2986 10235 2977 10238
      2976 10241 2979 10249 2978 10251 2977 10251
      2975 10255 2977 10257 2975 10258 2974 10263
TIME...MOT...LOC 2322Z 326DEG 21KT 3010 10235 

HAIL...1.75IN
WIND...<50MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:25 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 17, 3:25 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
325 PM CDT Thu May 17 2018

.DISCUSSION...

Upper ridge extending up from Mexico across the Panhandle to the
Front Range while a trough remains over the Great Basin.  This
trough will move east reaching the Rockies Friday and move onto the
Central plains Early Saturday.  High pressure will return behind it
as the next upper trough builds down the West Coast Sunday and
wobbles east the next few days.

Temperatures heated up quickly this morning and running above
yesterday... reaching the upper 90s by 18z.  Expect highs in the
upper 90s pushing 100 for much of the area Friday and Saturday so
stayed at or above guidance.  A cold front Sunday may make it into
the northern part of the area but does not appear to blow through
the area but may slowly bridge through the region overnight.  Sunday
should be cooler but would be from more clouds and some rain around
the area not from the front.  May see a few cooler days after that
with highs in the 80s.

Expect to see the development of a dry line later today but as of
18z the moisture was pushed all the way up against the mountains
with dewpts in the 50s nearly areawide.  Had some storms develop
over Pecos and Terrell counties well before noon... usually an
indication of a busy day.  Expect storm coverage to increase and
shift east tonight.  Had a few severe storms the past couple
afternoons... with steep lapse rates... decent cape... and lingering
boundaries may see more today.  The best chance of rain tonight
looks to be for the NE Permian Basin as models develop storms that
track across there this evening.  Friday and Saturday storm chances
look less with only isolated for the east.  Storm chances increase
Sunday with the front in the area and additional chances of storms
in the extended ahead of the next upper trough.

&&

.FIRE WEATHER...

Dry lightning is the main concern this afternoon across the RFW. RH's
haven't fallen as much as forecast, but gusty winds will be possible
in and around thunderstorms. RH recovery across SE New Mexico south
to the Marfa Plateau will generally be poor at night while recovery
elsewhere will be good. More windy and dry conditions are expected
Friday across western portions of the area. Will leave the current
Fire Weather Watch as it for Friday as portions of the watch may get
some rain this evening and need to be cancelled. Very dry and warm
conditions will continue into the weekend. Conditions improve
Saturday night and Sunday. Conditions look to improve considerably
early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  98  69  95 /  30  10  10  10
Carlsbad                       60  96  58  97 /  10   0   0   0
Dryden                         71  99  69  96 /  10  10  10  10
Fort Stockton                  70  98  66  98 /  20  10  10  10
Guadalupe Pass                 64  88  61  88 /   0   0   0   0
Hobbs                          61  95  57  94 /  10   0  10   0
Marfa                          55  90  50  91 /  10   0  10   0
Midland Intl Airport           69 100  67  98 /  20  10  10  10
Odessa                         69  99  67  97 /  10  10  10  10
Wink                           64 100  61 100 /  10  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

     Fire Weather Watch from Friday morning through Friday evening
     for Guadalupe Mountains-Southeast Plains.

TX...Red Flag Warning until 9 PM MDT this evening for Guadalupe
     Mountains.

     Fire Weather Watch from Friday morning through Friday evening
     for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
     Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
     and Highway 54 Corridor-Ward-Winkler.

&&

29/72
Hazardous weather outlook, May 17, 2:54 PM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
254 PM CDT Thu May 17 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
254 PM CDT Thu May 17 2018 /154 PM MDT Thu May 17 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms will be possible this afternoon
through early this evening mainly over the central and eastern
Permian Basin...Trans Pecos...the Davis Mountains...and through the
Stockton Plateau. The strongest of these storms will be capable of
producing large hail and strong and damaging winds. Areas of blowing
dust will occur in and near any thunderstorm.

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph are resulting in critical
fire weather conditions this afternoon. A Red Flag Warning is in
effect Thursday for the Guadalupe Mountains and the Southeastern New
Mexico plains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The combination of dry fuels...very low relative humidities...hot
temperatures...and winds around 20 mph will result in critical fire
weather conditions again on Friday. The areas affected will be mainly
SE NM south the the Davis Mountains.

Thunderstorm chances ramp up Sunday and continue into mid week over
a good portion of west Texas and southeastern New Mexico.

.SPOTTER INFORMATION STATEMENT...

There is a 40 percent chance of Spotter Activation this afternoon
and early evening.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, May 17, 3:50 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
350 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             23 ESE CARLSBAD         32.28N 103.87W
05/17/2018  M0.88 INCH       Eddy               NM   PUBLIC

            WIPP SITE REPORT OF NICKEL SIZE HAIL FOR 5 MINUTES.

&&

CMR
Special weather statement, May 17, 3:58 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
258 PM MDT THU MAY 17 2018

NMZ033-172145-
Central Lea County NM-
258 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LEA COUNTY UNTIL 345
PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Humble City, or 11 miles west of Hobbs, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Hobbs, Humble City, Industrial Airpark and Knowles.

LAT...LON 3267 10336 3272 10345 3300 10324 3293 10307
      3274 10307
TIME...MOT...LOC 2057Z 231DEG 32KT 3274 10335

49
Special weather statement, May 17, 4:00 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
400 PM CDT THU MAY 17 2018

TXZ060-061-172145-
Ector TX-Winkler TX-
400 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR...SOUTHWESTERN
ANDREWS AND SOUTHEASTERN WINKLER COUNTIES UNTIL 445 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Kermit, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Goldsmith and Notrees.

This includes Interstate 20 between mile markers 97 and 100.

LAT...LON 3208 10252 3171 10260 3167 10288 3181 10302
      3209 10279
TIME...MOT...LOC 2100Z 228DEG 27KT 3180 10288

10
Local storm report, May 17, 4:17 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
417 PM CDT THU MAY 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             32 ESE LOVING           32.11N 103.59W
05/17/2018  E0.25 INCH       Lea                NM   PUBLIC

            MILE MARKER 9 ON HWY 128

0328 PM     HAIL             13 ENE LOVING           32.36N 103.89W
05/17/2018  E1.00 INCH       Eddy               NM   PUBLIC

            MILE MARKER 9 ON HWY 128 AT 228 PM MDT

&&

CMR
Special weather statement, May 17, 4:28 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
428 PM CDT THU MAY 17 2018

TXZ075-172215-
Pecos TX-
428 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 515 PM
CDT...

At 427 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Fort Stockton, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

LAT...LON 3053 10302 3085 10298 3086 10235 3044 10236
TIME...MOT...LOC 2127Z 257DEG 34KT 3064 10287

10
Special weather statement, May 17, 5:24 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
524 PM CDT THU MAY 17 2018

TXZ050-172315-
Andrews TX-
524 PM CDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDREWS COUNTY UNTIL 615
PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Andrews, moving northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Andrews, Florey and Frankel City.

LAT...LON 3222 10283 3237 10286 3251 10265 3243 10253
      3225 10252
TIME...MOT...LOC 2224Z 242DEG 31KT 3231 10281

49

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:49 PM CDTSpecial Weather StatementMAFReagan26 min
May 17, 1:13 PM CDTSpecial Weather StatementMAFReeves47 min
May 17, 2:10 PM CDTSpecial Weather StatementMAFReeves50 min
May 17, 2:52 PM CDTSpecial Weather StatementMAFJeff Davis38 min
May 17, 3:03 PM CDTSpecial Weather StatementMAFPecos42 min
May 17, 3:06 PM CDTSpecial Weather StatementMAFWard24 min
May 17, 3:28 PM CDTSpecial Weather StatementMAFWard, Winkler32 min
May 17, 3:39 PM CDTSpecial Weather StatementMAFLoving51 min
May 17, 3:43 PM CDTSpecial Weather StatementMAFPecos47 min
May 17, 4:00 PM CDTSpecial Weather StatementMAFEctor45 min
May 17, 4:04 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 17, 4:11 PM CDTSevere Thunderstorm WarningMAFLoving, Ward, Winkler64 min
May 17, 4:24 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Midland40 min
May 17, 4:28 PM CDTSpecial Weather StatementMAFPecos47 min
May 17, 4:31 PM CDTSevere Thunderstorm WarningMAFAndrews, Winkler42 min
May 17, 4:59 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 17, 5:01 PM CDTSevere Thunderstorm WarningMAFAndrews, Martin59 min
May 17, 5:24 PM CDTSpecial Weather StatementMAFAndrews51 min
May 17, 5:59 PM CDTSpecial Weather StatementMAFMartin46 min
May 17, 6:56 PM CDTSpecial Weather StatementMAFTerrell49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.